Colorado, 2014

Winter Storm in Colorado, April 3, 2014

April 3, 2014 · NWS PUB · 4 events in 4 counties and zones

A strong weather disturbance brought heavy snow accumulations and gusty winds to the Pikes Peak Region and Wet Mountain area. Six to 8 inches of snow occurred.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong weather disturbance brought heavy snow accumulations and gusty winds to the Pikes Peak Region and Wet Mountain area. Six to 8 inches of snow occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 2, 10:35 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 2, 10:35 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1135 PM MDT WED APR 2 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 244 PM MDT WED APR 2 2014

CURRENTLY...AN UPPER LEVEL STORM SYSTEM IS CURRENTLY STRETCHED FROM
WYOMING...SOUTHWEST INTO ARIZONA AND SLOWLY MOVING EASTWARD.
SOUTHWEST FLOW AHEAD OF THE SYSTEM CONTINUES ACROSS COLORADO THIS
AFTERNOON.  MIXING...PRIMARILY OVER THE SAN LUIS VALLEY...AND AREAS
SOUTH OF HIGHWAY 50 ON THE PLAINS ARE SEEING STRONG WINDS...WITH
GUSTS IN EXCESS OF 30 KTS...ALONG WITH AREAS OF BLOWING DUST.  AREAS
THAT HAVE MIXED OUT ARE SEEING TEMPERATURES IN THE UPPER 60S TO
LOWER 70S WHILE UPPER 50S TO LOW 60S ARE OCCURRING OVER AREAS THAT
HAVE YET TO MIX.  WEBCAMS FROM THE CONTINENTAL DIVIDE SHOW SNOW
FALLING WHICH IS FORECAST TO CONTINUE THROUGH THE AFTERNOON.

TONIGHT...MODELS IN GOOD AGREEMENT WITH THE UPPER LEVEL STORM SYSTEM
MOVING EAST ACROSS COLORADO.  A VORT LOBE IN THE BASE OF THE TROUGH
OVER ARIZONA IS FORECAST TO EJECT EAST INTO NORTHERN NEW MEXICO.
THE LATEST GUIDANCE DROPS A COLD FRONT SOUTH ACROSS THE PALMER
DIVIDE BY 03Z...AND SOUTH ALONG THE I-25 CORRIDOR THROUGH 06Z.  FLOW
BEHIND THE FRONT TURNS NORTH-NORTHEAST PROVIDING FAVORABLE UPSLOPE
FLOW FOR RAPID PRECIPITATION DEVELOPMENT BEHIND THE FRONT.  DECENT
MOISTURE AND UPSLOPE ALONG WITH LIFT FROM THE UPPER SYSTEM SHOULD
COMBINE TO PRODUCE A PERIOD OF MODERATE TO HEAVY RAIN AND SNOW FOR
THE PALMER DIVIDE...SOUTH INTO THE EASTERN MOUNTAINS AND THE I-25
CORRIDOR...WITH THE BEST PERIOD OF PRECIPITATION AFTER 3 AM LASTING
INTO THE MORNING HOURS.  THE MAIN QUESTION WILL BE HOW QUICKLY RAIN
CHANGES TO SNOW BEHIND THE FRONT.  HAVE A FEELING AREAS OVER THE
PALMER DIVIDE WILL LIKELY CHANGE PRETTY FAST...WITH MOST
PRECIPITATION FALLING AS SNOW.  AREAS ABOVE 7 KFT WILL ALSO LIKELY
SEE SNOW FROM THE GET GO...OR A RAPID TRANSITION.  AREAS BELOW 7 KFT
WILL DEPEND ON HOW QUICKLY TEMPERATURES FALL AND PRECIPITATION
INTENSITY DRIVING SNOW LEVELS DOWN.  HAVE A MIX THROUGH MOST OF THE
NIGHT WITH A TRANSITION TO SNOW FOR THE PLAINS LATE.  THIS WILL
LIKELY HAMPER SNOWFALL TOTALS BELOW 7 KFT.

THURSDAY...THE UPPER SYSTEM IS FORECAST TO EJECT EAST INTO THE
CENTRAL PLAINS BY THE AFTERNOON HOURS.  SNOW WILL START TO DISSIPATE
DURING THE MID MORNING HOURS AS FLOW TRANSITIONS TO NORTHWESTERLY
EFFECTIVELY CUTTING OFF UPSLOPE FLOW.  UNTIL THAT HAPPENS...EXPECT
DECENT SNOWFALL RATES OVER THE EASTERN MOUNTAINS AND RATON RIDGE
THROUGH THE MORNING HOURS.  SNOWFALL TOTALS OVER THE MOUNTAINS WILL
GENERALLY BE A SOLID 4 TO 8 INCHES WITH LOCALLY HIGHER AMOUNTS.  OF
CONCERN MAY BE THE WET MOUNTAINS...WHERE POTENTIALLY MORE SNOW COULD
FALL.  AROUND 2 TO 5 INCHES IS EXPECTED OVER NORTHERN EL PASO
COUNTY.  SNOWFALL TOTALS OVER THE PLAINS ARE TRICKY AS MENTIONED
BEFORE AND WILL DEPEND ON TEMPERATURES.  FOR NOW HAVE AROUND 1 TO 4
INCHES WEST OF I-25...WHILE AREAS EAST OF THE INTERSTATE MAY ONLY
SEE AN INCH.  TOTALS OVER THE LOWER ELEVATIONS WILL LIKELY BE HIGHLY
VARIABLE.  IN ANY CASE...BE PREPARED FOR WINTER DRIVING CONDITIONS
DURING THE MORNING COMMUTE ACROSS ALL OF SOUTHERN COLORADO.

AS THE UPPER SYSTEM PULLS AWAY TOMORROW AFTERNOON...SNOW WILL
DISSIPATE QUICKLY THROUGH THE AFTERNOON WITH JUST A FEW SHOWERS OVER
THE MOUNTAINS.  TEMPERATURES WILL DEPEND ON HOW QUICKLY WE CAN CLEAR
OUT AND HAVE TRENDED THEM LOWER THAN THE PREVIOUS FORECAST.  MOST
AREAS ON THE PLAINS WILL ONLY TOP OUT IN THE 3OS TO LOWER 40S.
MOZLEY

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 244 PM MDT WED APR 2 2014

THE UPR TROF WL CONTINUE MOVING EAST OF THE STATE THU NIGHT AND AN
UPR RIDGE WL BEGIN BUILDING INTO CO. THUS DRYING CONDITIONS ARE
EXPECTED THRU THE NIGHT...ALTHOUGH THERE WL LIKELY STILL BE SOME
ISOLD TO SCT AREAS OF PCPN BEFORE MIDNIGHT OVR THE MTNS AND SRN
BORDER AREA. WITH AN UPR RIDGE OVR THE STATE ON FRI THE WEATHER
WILL BE DRY AND WARMER.

FRI NIGHT AN UPR TROF MOVES INTO THE GREAT BASIN...WITH SOME
SHOWERS DEVELOPING ALONG THE CONTDVD. SAT AND SAT NIGHT THE UPR
TROF MOVES ACRS CO...SPREADING PCPN EASTWARD. THE MTNS WL SEE SOME
SNOW ACCUMULATIONS...BUT THE HIGHEST ACCUMULATIONS WL LIKELY OCCUR
OVR THE ERN MTNS AND ADJACENT LOWER ELEVATIONS SAT NIGHT. LATE SAT
NIGHT AND EARLY SUN...ANOTHER UPR TROF WL DROP SOUTH FROM THE NRN
ROCKIES INTO THE AREA...BRINGING ANOTHER SHOT OF PCPN TO MUCH OF
THE AREA. THEN ON MON ANOTHER WEATHER DISTURBANCE WORKS ITS WAY
SOUTHWARD INTO THE AREA...KEEPING CHANCES FOR PCPN ACRS MUCH OF
THE AREA. FOR TUE AND WED AN UPR RIDGE OVR THE AREA WL BRING DRY
WEATHER.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1135 PM MDT WED APR 2 2014

KALS...A STORM SYSTEM MOVING ACROSS THE REGION TONIGHT WILL BE
CAPABLE OF GENERATING SNOW SHOWERS AS WELL AS LOWERED VISIBILITES
AND CIGS NEAR THE TAF SITE BY 11Z AND THEN CONTINUE INTO THURSDAY
MORNING.

KCOS...PERIODS OF SNOW EXPECTED IS EXPECTED TO PRODUCE LOWERED CIGS
AND VISIBILITIES OVER THE KCOS TAF SITE FROM TONIGHT INTO AT LEAST
THURSDAY MORNING WITH ONE TO TWO INCHES OF SNOW ANTICIPATED.
LOCALLY HEAVIER SNOW WILL ALSO BE POSSIBLE.

KPUB...RAIN AND SNOW SHOWERS ARE ANTICIPATED FROM TONIGHT INTO
THURSDAY MORNING...CREATING REDUCED VIS AND CIGS...ESPECIALLY
AFTER 08Z. IN ADDITION...A SLUSHY INCH OR TWO OF SNOW WILL BE
POSSIBLE FROM LATER TONIGHT INTO THURSDAY MORNING AT KPUB

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY UNTIL NOON MDT THURSDAY FOR COZ058-060-
066-068-081-082-084.

WINTER WEATHER ADVISORY UNTIL 3 PM MDT THURSDAY FOR COZ072>075-
079-080.

&&
Hazardous weather outlook, Apr 2, 8:05 PM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
905 PM MDT WED APR 2 2014

COZ058>089-093>099-040315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
905 PM MDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

A STORM SYSTEM WILL START TO MOVE INTO THE STATE TONIGHT WITH
SNOW CONTINUING ACROSS THE CONTINENTAL DIVIDE. SNOW AND RAIN WILL
ALSO SPREAD ACROSS THE REST OF THE HIGHER TERRAIN AND ONTO THE
EASTERN PLAINS THROUGH THE OVERNIGHT HOURS. MODERATE TO EVEN HEAVY
LOCALIZED HEAVY SNOW ACCUMULATIONS ARE EXPECTED AT
TIMES...ESPECIALLY OVER THE MOUNTAIN AREAS. IN ADDITION...SOME
WIND DRIVEN SNOW IS ANTICIPATED ACROSS THE PIKES PEAK AND PALMER
DIVIDE BY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SPRING STORM SYSTEM WILL PRODUCE PERIODS OF HEAVY WET SNOW
ACROSS THE MOUNTAINS WITH A SLUSHY RAIN AND SNOW MIX ACROSS THE
SOUTHEAST PLAINS THROUGH THURSDAY. SNOWFALL TOTALS WILL RANGE FROM
4 TO 8 INCHES ACROSS THE MOUNTAINS WITH LOCALLY HIGHER AMOUNTS
POSSIBLE...ESPECIALLY ALONG THE NORTHEAST FACING SLOPES OF THE WET
MOUNTAINS. TWO TO 5 INCHES OF WIND DRIVEN SNOW WILL BE POSSIBLE
ACROSS THE PALMER DIVIDE REGION BY THURSDAY MORNING WITH ROADWAYS
LIKELY TO BE SLICK AND SNOW PACKED FOR THE EARLY MORNING COMMUTE.
THE VALLEY AREAS AND SOUTHERN I-25 CORRIDOR FROM WALSENBURG TO
TRINIDAD COULD SEE 1 TO UP TO 3 INCHES OF SNOWFALL. ACROSS THE
SOUTHEAST PLAINS INCLUDING COLORADO SPRINGS AND PUEBLO AND POINTS
FARTHER EAST...WARMER TEMPERATURES WILL LIMIT SNOWFALL
ACCUMULATIONS TO A BRIEF INCH OR TWO ON GRASSY SURFACES DURING
THE MORNING HOURS. MOUNTAIN SNOW AND LOWER ELEVATION RAIN WILL
QUICKLY COME TO AN END FROM WEST TO EAST DURING THE AFTERNOON AS
THE STORM SYSTEM MOVES INTO CENTRAL KANSAS.

ANOTHER STORM SYSTEM WILL BRING THE POTENTIAL FOR SOME LIGHT
SNOWFALL ACCUMULATIONS ACROSS THE HIGHER ELEVATIONS OF THE
MOUNTAINS OVER THE WEEKEND...WITH ISOLATED TO SCATTERED RAIN
SHOWERS FOR THE LOWER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
April 3, 12:00 AM MST to 1:00 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

Winter Storm, Pikes Peak Above 11000 Ft

When
April 3, 12:00 AM MST to 1:00 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

Winter Storm, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
April 3, 12:00 AM MST to 1:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Above 10000 Ft

When
April 3, 5:00 AM MST to 4:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504056, 504057, 504058, 504055.